Gott: Colitis complications require doctor's care

 
Posted5/1/2011 12:01 AM

Q. I was told that I have lymphocytic colitis. I have been on Entocort for three months and am now on Lialda. I am seeing a gastroenterologist. I am told that this is an immune problem. Is this a long-lasting problem, and am I seeing the right doctor? I have had several UTIs, which I think are related, but the antibiotics have an adverse effect on me. I can't walk and have pain in my arthritic joints. (I have severe osteoarthritis and see a rheumatologist.) Please help explain what I can expect long term.

A. Based on your brief note, I can't provide specific information. Are you on any other medications, such as an anti-inflammatory or other pain medication for your arthritis? Do you have any other health conditions? What antibiotics have you taken that appeared to adversely affect you? What testing have you had? Your best source for information is your physician. I urge you to sit down with him or her to discuss your concerns and questions.

 

Because I don't have the answer to any of this, I will simply provide basic information about lymphocytic colitis.

Lymphocytic colitis and collagenous colitis together are referred to as microscopic colitis. Some researchers believe that the two are simply different presentations or phases of a single condition. Symptoms and treatment of both are identical; therefore, discussing one is the same as discussing both. The only difference between the two is on microscopic examination (hence the name) of a tissue sample taken from the affected individual.

Collagenous colitis causes collagen in the colon to thicken. It is most commonly diagnosed in people in their 50s, with women being affected more frequently than men. Lymphocytic colitis causes increased levels of white blood cells known as lymphocytes within the colon. It affects men and women equally and is also most commonly diagnosed in those aged 50 or older.

The cause of microscopic colitis is unknown, but researchers currently theorize that it may involve viruses, bacteria and/or immune-system issues. Some individuals with microscopic colitis may have a pre-existing immune disorder such as celiac disease (gluten intolerance), scleroderma (connective tissue disorder, often affecting the skin) and rheumatoid arthritis (joint pain and damage). Symptoms include chronic, watery diarrhea that may last for weeks, months or even years, and abdominal pain or cramps. While less common, fecal incontinence, nausea and bloating may occur. Mild weight loss, weakness and dehydration are also possibilities because of the diarrhea.

Some studies have linked certain medications to microscopic colitis; however, not all the studies agree, so further research is still required. Currently, acarbose, aspirin, NSAIDs, omeprazole, ranitidine, sertraline, flutamide, esomeprazole, clozapine, entacapone, lansoprazole, simvastatin and ticlopidine are possibly linked.

by signing up you agree to our terms of service
                                                                                                                                                                                                                       
 

Some cases may resolve without treatment; however, diet and medication modifications may be beneficial in reducing symptoms. Any drug that may be linked should be discontinued, reduced or replaced. Fats and fiber intake should be reduced, while caffeine and dairy/lactose products should be eliminated from the diet. Be sure to drink plenty of fluids and avoid irritating foods. Soft, easy-to-digest foods eaten over several smaller meals per day are the best option.

Medication will likely be recommended if dietary modifications fail to produce sufficient results. For severe cases in which medication is ineffective, surgical removal of a portion or the entire colon may be beneficial; however, this is rare for microscopic colitis.

2011, United Feature Syndicate, Inc.